Hail, Wilkes
- When
- June 9, 4:10 PM EST
- Where
- Wilkes County, 8 mi W of North Wilkesboro
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.180, -81.293
An area of low pressure aloft dropping southeast through the area triggered scattered severe thunderstorms during the afternoon of June 9th over the mountains with reports of hail, wind and heavy rain. Storms progressed into the Piedmont by the evening with wind damage reports from Caswell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An area of low pressure aloft dropping southeast through the area triggered scattered severe thunderstorms during the afternoon of June 9th over the mountains with reports of hail, wind and heavy rain. Storms progressed into the Piedmont by the evening with wind damage reports from Caswell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 2:42 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT TUE JUN 9 2009 .SYNOPSIS... A COLD FRONT ACROSS THE OHIO VALLEY WILL SLIDE INTO THE MID ATLANTIC COMBINING WITH A FEW UPPER LEVEL DISTURBANCES. A STRONGER AREA OF LOW PRESSURE WILL MOVE INTO OHIO...WITH A LEE TROUGH REMAINING DOWNWIND OF THE APPALACHIANS LATE WEDNESDAY. THE BOUNDARY FINALLY CROSSES THE REGION THURSDAY NIGHT...WITH HIGH PRESSURE ARRIVING FOR SATURDAY. && .NEAR TERM /THROUGH WEDNESDAY/... SUBTLE SHRTWV DROPPING INTO EAST TN AND WESTERN NC IS FORECASTED TO AMPLIFY A BIT AS IT TAKES A FAVORABLE SE TRACK. THIS HAS PROVIDED JUST ENOUGH BUMP FOR STORMS TO FIRE. RUC13 INDICATES THAT THE SHRTWV WILL EXPAND UP AND DOWN THE BLUE RIDGE INTO THIS EVENING...LIKELY KEEPING STORMS GOING INTO THE EARLY EVENING. ATMS HAS BEEN UNSTABLE FOR A FEW DAYS...AND SOME STORMS WILL GO SEVERE WITH HAIL AND DMGG WINDS MAIN THREAT...ALTHOUGH A WATCH IS NOT EXPECTED ATTM. SPC MESOANALYSIS PAGE INDICATES OUTFLOW BOUNDARY FROM ELEVATED CONVECTION ATTM PERHAPS ORGANIZING INTO A LINE ALONG THE PIEDMONT...HOWEVER STILL BATTLING A WNW DOWNSLOPE. UPPER DIVERGENCE INC LATE TONIGHT ACROSS THE EXTREME EAST AS A H3 JET STREAK...ALBEIT WEAK...CUTS ACROSS THE OHIO VALLEY WITH A NNE TO SSE ORIENTATION. SOME OF THE LOCAL WRF MODELS HAVE PICKED UP ON AN MCS SPINNING OFF OF THE LINE OF STORMS ACROSS SOUTHERN PA. CORFIDI VECTORS ARE ALMOST DUE NORTH TO SOUTH...SO THERE IS SOME VALIDITY TO THIS SOLUTION. HOWEVER...IT APPEARS AS THOUGH THIS COMPLEX MAY DEVELOP JUST EAST OF OUR CWA...BUT NONETHELESS HAVE LEFT SOMEWHAT HIGHER POPS...ONLY CHC...IN THE FVX/DAN CORRIDOR LATER TONIGHT. AREA OF LOW PRESSURE MOVING INTO OHIO TOMORROW DOES ALLOW WINDS TO BACK WEDNESDAY...SO THE LIMITING DOWNSLOPING WIND OF TODAY MAY NOT BE A FACTOR. WITH WINDS NOT AS UNIDIRECTIONAL ON WED...HODOGRAPHS GET A TAD LONGER...AND INTRODUCTION OF LLVL SHR SUGGESTS MORE TSTORMS AND MORE SVR POSSIBLE LATE WED INTO THE EVENING. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... FLOW REMAINS ZONAL WITH NUMEROUS SHORTWAVE TROUGHS EMBEDDED WITHING THE MODEST MID LEVEL WESTERLY FLOW. IF MODEL TIMING IS CORRECT A STRONG WAVE WILL MOVE THROUGH THE FLOW LATE WEDNESDAY TRAVERSING THE MID ATLANTIC REGION EARLY THURSDAY...ADDITIONAL ENERGY ARRIVING AGAIN LATE THURSDAY...THE LATTER WAVE HELPING TO KICK NEARLY STATIONARY SFC FRONT OVER THE OHIO VALLEY THROUGH THE FCST AREA. MODEL PROGS SUGGEST STRONG NOCTURNAL JET TO SET UP FROM TENNESSEE VALLEY INTO THE WESTERN SLOPES WEDNESDAY NIGHT. AS SUCH...THINK OPPORTUNITY WILL EXISTS FOR MCS TO TRAVERSE AREA WEDNESDAY NIGHT... FOLLOWED BY CONTINUATION OF ACTIVITY THURSDAY AS COMBINATION OF OUTFLOWS AND FRONTAL BOUNDARY BEGIN TO FOCUS LOW LEVEL MOISTURE ACROSS THE AREA. LIKELY TO CATEGORICAL POPS SEEM INEVITABLE GIVEN COMBINATION OF PLENTIFUL MOISTURE AND LIFTING MECHANISMS. IN ADDITION TO POTENTIAL FOR SEVERE WEATHER...FLOOD WATCH MAY BE NEEDED. UNTIL THE SURFACE FRONT PASSES THROUGH...WHICH MAY TAKE UNTIL FRIDAY...THE AIRMASS OVER OUR FCST AREA WILL REMAIN WARM AND HUMID...HIGH TEMPS IN THE 80S...LOW TEMPS IN THE 60S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... UPPER FLOW IS FORECAST TO AMPLIFY JUST ENOUGH TO NUDGE SURFACE FRONT TO OUR SOUTH OVER THE WEEKEND. THE QUESTION IS HOW FAR SOUTH. BOTH THE GFS/ECMWF TAKE THE FRONT DOWN TO ABOUT ATLANTA...BUT NEITHER MODEL COMPLETELY RID CWA OF CLOUD COVER OR PRECIP THREAT. FOR NOW WILL CONTINUE TO MAINTAIN CHC SHRA/TSRA...BUT MAINLY DIURNAL IN NATURE. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... STORM STARTING TO FIRE THIS PM SW OF KBLF AND WEST OF KLWB. ATMS IS UNSTABLE AND THESE STORMS ALONG WITH THEIR OUTFLOW WILL HAVE PLENTY OF ENERGY TO WORK WITH. HAVE CONTINUED PREVIOUS TREND OF CB AND VCTS...AS IT IS DIFFICULT TO DETERMINE IF OR WHEN KLWB/KBLF WILL TAKE A DIRECT HIT. STAY TUNED FOR UPDATES THIS PM. MORE SHWS TODAY AND LESS CLDS TONIGHT COULD SEND LWB/LYH/DAN INTO IFR VIS TONIGHT. IF CLDS FROM CONVECTION OUT WEST HOLD OFF LONG ENOUGH...SEVERAL HRS OF LIFR VIS MAY OCCUR AT LWB. LOCAL WRF MODELS HAVE BEEN INDICATING THE POSSIBILITY FOR TSTORM COMPLEX TO DEVELOP ALONG CENTRAL VA MOVING QUICKLY SOUTH LATE TONIGHT. THIS COULD AFFECT LYH/DAN...BUT HAVE LEFT OUT OF TAF FOR NOW. STORMS ONCE AGAIN MAY ARRIVE AT LWB/BLF NEAR THE END OF THE TAF PERIOD AS A STRONGER SHRTWV AND AREA OF LOW PRESSURE HIT THE OHIO VALLEY. WITH THE APPROACH OF A COLD FRONT AND MOISTURE CONTINUING TO INCREASE...SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS FROM WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT...AND PERIODS OF MVFR/IFR COULD OCCUR IN PASSING SHOWERS/STORMS. SOME LOW CLDS AND VIS IS POSSIBLE THE FIRST HALF OF THIS WEEKEND AS A NORTHERLY COMPONENT DEVELOPS BEHIND A SLOW MOVING BOUNDARY OVER THE VA/NC BORDER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/KM NEAR TERM...KM SHORT TERM...PM LONG TERM...PM AVIATION...JJ/KM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 354 PM EDT TUE JUN 9 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-102000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 354 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY. A FEW OF THEM COULD BECOME SEVERE WITH HAIL AND STRONG WINDS. IN ADDITION...SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY AND THURSDAY COULD BECOME SEVERE WITH HAIL AND STRONG WINDS. IN ADDITION...TRAINING OF STORMS MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT TUE JUN 9 2009
VAZ016-032-092045-
CARROLL VA-PATRICK VA-
402 PM EDT TUE JUN 9 2009
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARROLL AND WESTERN
PATRICK COUNTIES...
AT 402 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF FANCY GAP...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR LAUREL FORK AROUND 420 PM...GROUNDHOG
MOUNTAIN AROUND 425 PM AND ARARAT AROUND 430 PM.
LAT...LON 3656 8061 3666 8077 3680 8063 3675 8048
3670 8046 3674 8045 3669 8028 3655 8036
EXPERIMENTAL
RCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL CANA 36.58N 80.67W
06/09/2009 M0.88 INCH CARROLL VA PUBLIC
&&
DOCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT TUE JUN 9 2009
NCZ019-092145-
WILKES NC-
438 PM EDT TUE JUN 9 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AND EASTERN WILKES
COUNTY...
AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TRAPHILL...
MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR HAYS AROUND 450 PM...BENHAM AROUND 500 PM...
WILKES COUNTY AIRPORT AROUND 505 PM...ROARING RIVER AROUND 520 PM...
PLEASANT HILL...AND PLEASANT HILL AROUND 525 PM AND RONDA AROUND 530
PM.
LAT...LON 3628 8121 3643 8108 3640 8104 3637 8102
3637 8099 3639 8097 3635 8088 3632 8087
3625 8088 3606 8088
EXPERIMENTAL
RCSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT TUE JUN 9 2009
NCZ019-092115-
WILKES NC-
441 PM EDT TUE JUN 9 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES COUNTY...
AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF DEEP GAP...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MAPLE SPRINGS AROUND 450 PM AND WILKESBORO
RESEVOIR AROUND 515 PM.
LAT...LON 3604 8140 3605 8140 3606 8144 3614 8150
3619 8145 3623 8147 3626 8142 3628 8140
3627 8137 3629 8136 3615 8114 3600 8134
EXPERIMENTAL
RCSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT TUE JUN 9 2009
NCZ003-004-VAZ032-092130-
PATRICK VA-STOKES NC-SURRY NC-
448 PM EDT TUE JUN 9 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PATRICK...NORTHWESTERN
STOKES AND NORTHEASTERN SURRY COUNTIES...
AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ARARAT...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR WOODVILLE AROUND 500 PM AND FRANCISCO AROUND
515 PM.
LAT...LON 3654 8025 3638 8045 3653 8060 3657 8053
3658 8038
EXPERIMENTAL
RCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL MILLBORO 37.97N 79.60W
06/09/2009 E1.00 INCH BATH VA TRAINED SPOTTER
&&
RSTONEFIThe Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Large tree limbs reported down along with dime-size hail.
Hail was several inches deep.
Thunderstorm winds knocked a tree down on a road.
Thunderstorm winds toppled a tree on a road.
A tree was reported down on Chandler Mill Road.
Thunderstorm winds blew down a tree on a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184798, 183926, 183927, 183930, 183933, 183935, 184810, 183940.